Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 18, 2002, 3:48 PM CDT for Midland County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 3:48 PM CDT (20:48 UTC)
- Expired
- Apr 18, 2002, 4:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 182048 SVRMAF TXC329-182145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 347 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIDLAND COUNTY IN WEST TEXAS * UNTIL 445 PM CDT * AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTH OF MISSION DORADO...OR ABOUT 18 MILES SOUTHEAST OF ODESSA. THIS STORM WAS MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... MIDLAND...VALLEY VIEW...WARFIELD...GREENWOOD...SPRABERRY AND COTTON FLAT HAIL TO THE SIZE OF NICKLES AND WIND GUSTS TO 65 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3166 10229 3167 10179 3207 10180 3208 10228
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 11:33 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 18, 11:33 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1133 AM CDT THU APR 18 2002 UPDATED ZNS FOR MAINLY WINDS AND NUDGED HIGHS UP SOME ACROSS UPPER TRANS PECOS THIS AFTN. AT 15Z DRYLINE STRETCHED FM ERN TX PNHDL INTO WRN S PLAINS TO BETWEEN KINK AND KMAF. PLENTY OF HIGH CLOUDS OVHD ATTM ASSCD WITH SUBTROPICAL MOISTURE PLUME. EXPECT DRYLINE TO MIX E THIS AFTN INTO WRN LOW ROLLING PLAINS THEN BULGE BACK ACROSS EXTREME SE PERMAIN BASIN INTO BIG BEND. MODELS CONSISTENT WITH BREAKING ISOLD CONVECTION OUT ALONG BOUNDARY BY LATE AFTN SO KEPT POP STRUCTURE INTACT FM PREVIOUS FCST. BEST CHCS OF STORMS THOUGH APPEAR FURTHER N WHERE CLOUD COVER EXPECTED TO THIN SOME THIS AFTN HOWEVER WITH MODERATE CONVERGENCE ALONG DRYLINE AND WEAK CAP...ISOLD STORMS NOT OUT OF THE QUESTION FURTHER S. .MAF... TX...NONE. NM...NONE. COBB
In the hours before
Special weather statement, Apr 18, 2:00 PM CDT, 1 hour 48 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT THU APR 18 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS THE FAR EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION... .SYNOPSIS... A DRYLINE WILL CONTINUE TO MEANDER ACROSS WEST TEXAS THROUGH FRIDAY AS A COLD FRONT SLIDES SOUTH THROUGH THE PANHANDLE INTO THE SOUTH PLAINS. THE COMBINATION OF THE DRYLINE...AFTERNOON HEATING AND WEAK DISTURBANCES IN SOUTHWEST FLOW ALOFT WILL PROVIDE A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE PERMIAN BASIN AND TRANS PECOS REGION. .THUNDERSTORM THREATS... THE DRYLINE IS EXPECTED TO REMAIN ACROSS THE EASTERN PERMIAN BASIN INTO PECOS COUNTY THROUGH LATE AFTERNOON BEFORE RETREATING WEST AGAIN OVERNIGHT. THE AIRMASS EAST OF THE DRYLINE WILL BECOME VERY UNSTABLE AS TEMPERATURES WARM WELL INTO THE 80S. AN INHIBITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE EXTENSIVE HIGH CLOUDS... HOWEVER ENOUGH BREAKS ARE EXPECTED IN THE CLOUD COVER TO ALLOW SUFFICIENT HEATING TO OCCUR. THIS COMBINED WITH A WEAK DISTURBANCE ALOFT WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP IN THE VICINITY OF THE DRYLINE LATE THIS AFTERNOON. WIND PROFILES ALOFT WILL BE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING DOWNBURST WINDS. THE THUNDERSTORMS ARE EXPECTED TO WEAKEN WITH THE LOSS OF DAYTIME HEATING AS THEY MOVE NORTHEAST ACROSS THE EASTERN PERMIAN BASIN AND LOW ROLLING PLAINS. EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE EASTERN PERMIAN BASIN...LOW ROLLING PLAINS AND LOWER TRANS PECOS REGION. COBB
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 4:32 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.